Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Sylvester’s problem and Motzkin’s theorem for countable and compact sets

Author: Peter B. Borwein
Journal: Proc. Amer. Math. Soc. 90 (1984), 580-584
MSC: Primary 52A37
MathSciNet review: 733410
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The following three variations of Sylvester’s Problem are established. Let $A$ and $B$ be compact, countable and disjoint sets of points. (1) If $A$ spans ${E^2}$ (the Euclidean plane) then there must exist a line through two points of $A$ that intersects $A$ in only finitely many points. (2) If $A$ spans ${E^3}$ (Euclidean three-space) then there must exist a line through exactly two points of $A$. (3) If $A \cup B$ spans ${E^2}$ then there must exist a line through at least two points of one of the sets that does not intersect the other set.

References [Enhancements On Off] (What's this?)

    J. M. Borwein, Problem 297, Canad. Math. Bull. 23 (1980), 506. P. B. Borwein, Variations on Sylvester’s Problem, Proc. Atlantic Mathematics Days, Memorial University (1981), 39-43.
  • Peter Borwein and Michael Edelstein, Unsolved Problems: A Conjecture Related to Sylvester’s Problem, Amer. Math. Monthly 90 (1983), no. 6, 389–390. MR 1540214, DOI
  • G. D. Chakerian, Sylvester’s problem on collinear points and a relative, Amer. Math. Monthly 77 (1970), 164–167. MR 258659, DOI
  • E. Kamke, Theory of Sets. Translated by Frederick Bagemihl, Dover Publications, Inc., New York, N. Y., 1950. MR 0032709
  • W. Moser, Research problems in discrete geometry, McGill Math. Rep. 81-3, McGill Univ., Montreal, Quebec. T. S. Motzkin, Nonmixed connecting lines, Notices Amer. Math. Soc. 14 (1967), 837. J. J. Sylvester, Mathematical question 11851, Educational Times 59 (1893), 98. D. Tingley, Topics related to Sylvester’s Problem, M. A. Thesis, Dalhousie Univ., Halifax, N.S., 1976.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 52A37

Retrieve articles in all journals with MSC: 52A37

Additional Information

Article copyright: © Copyright 1984 American Mathematical Society